If you’ve decided that you need to stop using an opioid after developing a chemical dependence, you’re taking your first steps on your road to recovery. Pursuing recovery is a hard road, but it’s one that could save your life. Getting out from under the oppression of active addiction is the only way to take back a full and meaningful life, free from opioids.
But before you achieve sobriety, you’ll have to overcome a significant challenge: withdrawal. Opioid withdrawal is a significant barrier to people with opioid use disorders seeking the help they need.
Table of Contents
Your best chance of getting through withdrawal as safely and as comfortably as possible is to go through a medical detox program or at least to detox at a hospital. If you’re intent on detoxing on your own, you may have explored the internet via Google search to look for ways to alleviate some of the most uncomfortable symptoms. Such a search may lead you to loperamide, which is an over-the-counter medication that’s used to treat diarrhea. It’s a common medication among intrepid home-detoxers, but it may also be used by detox professionals and doctors to address the same symptoms.
Opioid detox is an uncomfortable process, but it’s an essential stage in gaining freedom from opioid dependence. Learn more about loperamide and how it can be used in opioid detox.
Fighting Addiction Yourself is Difficult. Let Our Experts Help!
Fighting Addiction Yourself is Difficult. Let Our Experts Help!
Is Opioid Withdrawal Dangerous?
Opioids act as depressants in the nervous system in many ways. They can have sedative effects, they slow your breathing and heart rate, and they can cause drowsiness. However, unlike central nervous system depressants, they don’t cause life-threatening nervous system overactivity during an overdose. Drugs like benzodiazepines and alcohol can cause seizures and a potentially deadly medical complication called delirium tremens (DTs) during withdrawal. Opioids, on the other hand, affect your body’s pain relief system throughout your entire body. When you stop using opioids, you will feel withdrawal symptoms throughout your whole body in a way that’s very similar to the flu.
Opioid withdrawal is often described as producing flu-like symptoms that are significantly worse than the typical flu, causing nausea, vomiting, diarrhea, hot flashes, sweating, body aches, and fever. Like the flu, it’s usually not deadly, but just like the flu, it can pose a serious threat.
Because opioid withdrawal is not known to be fatal, people often attempt to go through it on their own. In most cases, going through opioid withdrawal is more likely to result in relapse than life-threatening symptoms or sobriety. Between extremely uncomfortable symptoms and powerful drug cravings compelling you to use again, it can be difficult to resist a relapse. If you can’t get any opioids to satiate symptoms and cravings, your symptoms will peak around three days and last for about another three before they begin to subside.
Most people who make it through detox, do so without encountering any life-threatening medical complications. However, dangerous symptoms are possible. In an editorial discussing the potential dangers of opioid withdrawal, researchers pointed out that withdrawal can be fatal in some cases. They write, “It is generally thought that opiate withdrawal is unpleasant but not life‐threatening, but death can, and does, occur. The complications of withdrawal are often underestimated and monitored inadequately.”
When opioid withdrawal becomes dangerous, it’s usually because of symptoms that lead to dehydration. Opioid withdrawal can cause vomiting, diarrhea, and heavy sweating, all of which can make you lose fluids quickly. Without medical supervision, symptoms can cause you to dehydrate, leading to serious medical complications and symptoms like headaches, dry mouth, fatigue, dizziness, tachycardia, confusion, or coma. If left untreated, extreme dehydration can lead to heart complications, seizures, shock, and death.
According to the editorial, opioid withdrawal-related deaths are most common in instances of neglectful treatment in custodial settings (jail and prison). Because opioid withdrawal is often reported to be uncomfortable but harmless, people responsible for prisoners don’t realize that people who come in with an opioid dependence may need fairly close care. Complications can also occur in people with comorbid conditions (injuries, mental disorders, etc.) that prevent them from adequately taking care of themselves during withdrawal.
Diarrhea is a major cause of dehydration in opioid withdrawal, and many turn to loperamide to help curb this uncomfortable symptom.
How Loperamide Helps with Diarrhea
Loperamide is actually an opioid agonist like heroin and morphine, but it’s much weaker. At a normal dose, the drug isn’t enough to cause any of the effects and side effects normally associated with opioids. It binds to specific opioid receptors in the intestines that contribute to the control of muscle tissues in the gut. The drug slows the passage of matter through the intestines, allowing more water to be absorbed over time. The result is healthy but less frequent bowel movements, a solid benefit of loperamide.
Opioids like heroin and morphine have a similar effect on the bowels that can lead to constipation among people who have opioid use disorder. Over time, as you become physically dependent, your body begins to rely on the drug to regulate the smooth muscles in your intestines. When you stop using, the floodgates open to withdrawal and the chemicals that would normally control your bowels become imbalances. Imodium can help to correct this imbalance until your body returns to normal.
However, people who are attempting to use loperamide for home detox may not be using it purely to stem the tides of uncomfortable intestinal symptoms. Because it’s an opioid agonist, users have found that high doses of the drug can satiate other opioid withdrawal symptoms and cravings.
Ready to get help?Let our treatment experts call you today.
The Risks of Using Loperamide in Detox
The U.S. Food and Drug Administration has recently started to make efforts to regulate loperamide because of a recent spike in abuse. The drug may be the No. 1 internet-recommended at-home detox medication for opioid withdrawal, causing people to use it in high doses. Using the drug as directed can be a benefit in opioid withdrawal, but in high doses, it can be dangerous. The most common side effects of a high loperamide dose are constipation, nausea, dizziness, and abdominal cramping. However, if you have been constipated while on an opioid, taking loperamide early on in detox could make it even worse.
With extremely high doses and in less common cases, loperamide can result in a condition called toxic megacolon, which is when your colon becomes inflamed, bloated, and very painful. This complication can become life-threatening if left untreated. Loperamide addiction can also lead to rashes and other skin conditions, urinary retention, heat stroke, and swelling around the eyes. Finally, it can cause ventricular arrhythmia, which is when the lower chamber of the heart beats too fast, leading to palpitations, chest pain, and heart attack.
Using loperamide as directed is common and safe when opioid withdrawal causes diarrhea, but it should never be taken in excessive doses. A medical detox program can help you through withdrawals in a safer way.
Seeking Addiction Treatment Today
If you are concerned about a possible opioid use disorder in yourself or a loved one, learn more about addiction treatment and detox options by speaking to a specialist at The Palm Beach Institute, located in West Palm Beach, Florida. Learn more about how medical detox can help you get through opioid withdrawal symptoms and into addiction treatment.
Daniulaityte, R., Carlson, R., Falck, R., Cameron, D., Perera, S., Chen, L., & Sheth, A. (2012, November 30). “I Just Wanted to Tell You That Loperamide WILL WORK”: A ... from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3633632/
Darke, S., Larney, S., & Farrell, M. (2016, August 11). Yes, people can die from opiate withdrawal. from https://onlinelibrary.wiley.com/doi/full/10.1111/add.13512
Glatter, R., M.D. (2018, January 31). FDA Cracks Down On Imodium Abuse. from https://www.forbes.com/sites/robertglatter/2018/01/31/fda-cracks-down-on-otc-imodium-abuse/#2894285936e3